Nebraska, 2015

Hail and Damaging Winds in Nebraska, July 31, 2015

July 31, 2015 · NWS OAX · 9 events in 6 counties and zones

Isolated thunderstorms occurred overnight in eastern Nebraska. Although these storms were largely non-severe, one storm did produce a microburst within the Omaha area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
9

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

Isolated thunderstorms occurred overnight in eastern Nebraska. Although these storms were largely non-severe, one storm did produce a microburst within the Omaha area. These thunderstorms weakened, but additional thunderstorms developed by mid afternoon along a weak surface trough over central Nebraska. The thunderstorms increased in coverage through the late afternoon and into the evening hours as they generally dropped east and southeast. Isolated occurrences of large hail and damaging winds occurred along the track of these storms. Thunderstorms generally weakened by mid to late evening.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jul 31, 2:38 AM CST, 42 minutes earlier.

Area forecast discussion, Jul 31, 2:38 AM CST, 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
338 AM CDT FRI JUL 31 2015

.SHORT TERM...(TODAY THROUGH SUNDAY)
ISSUED AT 334 AM CDT FRI JUL 31 2015

THE CHANCE FOR THUNDERSTORMS AND SEVERE POTENTIAL LATER TODAY AND
SATURDAY...AND WARM TEMPERATURES SUNDAY...ARE THE PRIMARY FORECAST
CONCERNS.

PESKY AREA OF CONVECTION FIRED IN NORTHEAST NEBRASKA LATE LAST
EVENING AND HAS PERSISTED INTO THIS MORNING WHILE DRIFTING INTO EAST
CENTRAL NEBRASKA AND WEST CENTRAL IOWA. STORMS WERE FIRING IN AREA
OF LIFT ON RIGHT ENTRANCE REGION MID LEVEL JET JUXTAPOSED WITH
RIBBON OF HIGHER 850 MOISTURE WHERE INHIBITION WAS WEAK. STORMS WERE
DIMINISHING AS THEY DRIFTED SOUTHEAST AWAY FROM MOISTURE AND INTO
MORE INHIBITION. SHORT RANGE HI-RES MODELS SUGGEST MOST OF THIS
ACTIVITY WILL BE GONE BY OR SHORTLY AFTER SUNRISE.

MEANWHILE WEAK FRONTAL BOUNDARY IN SOUTHEAST SOUTH DAKOTA IS
FORECAST TO PROGRESS TOWARD INTERSTATE 80 THIS AFTERNOON. SOUTHERLY
FLOW AHEAD WILL DRAW/KEEP MID 60S DEW POINTS IN OUR AREA...AND WITH
RELATIVELY COOL MID LEVEL TEMPERATURES...INSTABILITY WILL INCREASE
WITH AFTERNOON HEATING AS CAP WEAKENS. THERE IS GOOD CONSENSUS FROM
HI-RES MODELS THAT SCATTERED STORMS WILL FIRE BY 20Z OR SO NEAR
CONVERGENCE ZONE ALONG FRONTAL BOUNDARY. COVERAGE IS STILL IN
QUESTION...BUT COMBINATION OF INSTABILITY AND MODEST SHEAR SUGGESTS
AN ISOLATED HAIL/WIND EVENT WILL BE POSSIBLE.

EXPECT CONVECTION TO DIMINISH THIS EVENING WITH LOSS OF HEATING.
HOWEVER WEAK SHORTWAVE AND ATTENDANT INCREASE IN LOW LEVEL JET IN AN
INCREASINGLY MOIST ENVIRONMENT SUGGESTS THERE IS AT LEAST A SLIGHT
CHANCE FOR CONVECTION AFTER MIDNIGHT FROM NORTH CENTRAL INTO
SOUTHEAST NEBRASKA. AND THOSE COULD LINGER INTO SATURDAY MORNING.
BUT BETTER CHANCES COME SATURDAY AFTERNOON WHEN PERHAPS OUR BEST
CHANCE FOR SEVERE WILL DEVELOP. SURFACE DEW POINTS ARE FORECAST INTO
THE MID AND UPPER 60S FOR MUCH OF THE CWA AHEAD OF FRONTAL BOUNDARY
TIED TO SHORTWAVE AND SURFACE LOW TRACKING ACROSS EASTERN SOUTH
DAKOTA. WIND FIELDS INCREASE AT THIS TIME AS WELL...CREATING BULK
SHEAR IN THE 35 TO 45KT RANGE. IF MORNING CONVECTION REMAINS
SPARSE...EXPECT AFTERNOON HEATING TO PRODUCE MOST-UNSTABLE CAPES
TOPPING 2500J/KG ALONG/AHEAD OF SURFACE FRONT...FOCUSING GREATEST
POTENTIAL IN NORTHEAST NEBRASKA INITIALLY. SUFFICIENT INSTABILITY
AND SHEAR WILL EXIST FOR ORGANIZED STORMS AND SUPERCELLS WITH
POTENTIAL FOR HAIL/WIND. THIS AREA WILL LIKELY GROW UPSCALE INTO AN
MCS...TRACKING SOUTHEAST THROUGH WESTERN IOWA AND EASTERN NEBRASKA
SATURDAY EVENING AND OVERNIGHT.

STORMS SHOULD BE EAST OF OUR AREA SUNDAY MORNING...WITH WESTERLY LOW
LEVEL WIND COMPONENT AND DRIER AIR IN ITS WAKE. 850 TEMPS BY SUNDAY
AFTERNOON ARE FORECAST INTO THE MID AND UPPER 20S UNDER A DECENT
MIXING REGIME...SUGGESTING HIGHS SUNDAY AFTERNOON WILL RISE WELL
INTO THE 90S MOST AREAS.

.LONG TERM...(SUNDAY NIGHT THROUGH THURSDAY)
ISSUED AT 334 AM CDT FRI JUL 31 2015

AN UNSETTLED WEATHER PATTERN WILL PERSIST THROUGH MUCH OF NEXT WEEK
AS NORTHWEST FLOW REMAINS ACROSS THE NORTHERN PLAINS INTO THE OHIO
VALLEY. OUR AREA WILL REMAIN ON THE SOUTHWEST FRINGE OF THE
STRONGEST MID LEVEL FLOW...WITH SEVERAL SHORTWAVES MARCHING THROUGH
THE PLAINS. MEANWHILE...PERSISTENT SURFACE FRONTAL BOUNDARY WILL
OSCILLATE NORTH/SOUTH WITH THE PASSAGE OF EACH WAVE...PROVIDING LOW
LEVEL CONVERGENCE FOR CONVECTION EACH DAY. GFS AND ECMWF BOTH
SUPPORT THIS PATTERN...WITH VARYING DEGREES/TIMING OF SHORTWAVE
INTRUSION INTO OUR AREA. SO WILL CONTINUE OUR CURRENT FORECAST TREND
OF A CHANCE FOR STORMS EACH PERIOD DURING THE LONGER RANGE
PERIOD...WITH TEMPERATURES SLIGHTLY COOLER GIVEN PERSISTENT EASTERLY
WIND COMPONENT IN LOW LEVEL FLOW. THERE IS SOME INDICATION
WESTERN RIDGE WILL PUSH FAR ENOUGH EAST LATER IN THE PERIOD TO
PUSH CONVECTION TO OUR NORTHEAST...BUT WILL WAIT FOR FURTHER MODEL
CONSISTENCY BEFORE REMOVING POPS FOR THURSDAY.

&&

.AVIATION...(06Z TAFS FOR KOFK...KLNK AND KOMA.)
ISSUED AT 1138 PM CDT THU JUL 30 2015

ISO SHRA/TSRA HAVE DEVELOPED BETWEEN KOMA/KOFK THIS EVNG...BUT IT
APPEARS UNLIKELY EITHER TAF SITE WILL BE IMPACTED OVERNIGHT OTHER
THAN AN INCREASE IN MID-LEVEL CLOUDS. A WEAK BOUNDARY IS STILL
EXPECTED TO DROP SWD THRU THE TAF SITES THROUGH THE DAY ON FRI AND
WE WILL LIKELY SEE SOME SHRA/TSRA DVLPMNT ALNG THIS BOUNDARY BY
MID AFTERNOON ON FRI LIKELY AFFECTING KOMA AND ESPECIALLY
KLNK...BUT SOUTH OF KOFK. WE MAY SEE SOME MVFR VISBY IN THIS
ACTIVITY. ANY SHRA ACTIVITY SHOULD END BY EARLY EVNG FRI AT THE
TAFS.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
IA...NONE.
&&

SHORT TERM...DERGAN
LONG TERM...DERGAN
AVIATION...BOUSTEAD
Hazardous weather outlook, Jul 31, 3:18 AM CST, 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
418 AM CDT FRI JUL 31 2015

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-312330-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
418 AM CDT FRI JUL 31 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS IN EAST CENTRAL NEBRASKA AND SOUTHWEST IOWA
ARE EXPECTED TO DISSIPATE EARLY IN THE DAY...WITH SEVERE STORMS
NOT EXPECTED.

MORE THUNDERSTORMS ARE EXPECTED TO FIRE THIS AFTERNOON AS A WEAK
COLD FRONT SLIPS SOUTH INTO THE AREA. SUFFICIENT SHEAR AND
INSTABILITY WILL EXIST FOR SOME STRONG STORMS THAT COULD PRODUCE
SMALL HAIL AND GUSTY WINDS. WIDESPREAD SEVERE STORMS ARE NOT
ANTICIPATED.

THE MOST LIKELY AREA FOR STORMS TO FIRE WILL BE SOUTH OF A LINE
FROM NELIGH TO WEST POINT...TEKAMAH AND HARLAN BEFORE 3 PM...WITH
THAT AXIS GRADUALLY WORKING SOUTH TO INTERSTATE 80 BY LATE
AFTERNOON...AND INTO SOUTHEAST NEBRASKA AND SOUTHWEST IOWA BY
EARLY EVENING. MOST OF THE ACTIVITY IS EXPECTED TO DIMINISH AFTER
SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS BOTH SATURDAY AND SATURDAY
NIGHT...WITH A CHANCE FOR SEVERE STORMS COVERING MOST OF EASTERN
NEBRASKA AND SOUTHWEST IOWA. LARGE HAIL AND DAMAGING WINDS WILL BE
POSSIBLE. THERE COULD BE A FEW THUNDERSTORMS SATURDAY
MORNING...BUT THE BETTER CHANCE FOR SEVERE WILL COME SATURDAY
AFTERNOON AND EVENING WHEN INSTABILITY AND SHEAR WILL BE HIGHEST.

THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS EACH DAY MONDAY
THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TONIGHT.

The radar

The Omaha radar (KOAX), 30 km away, was scanning. The volume nearest the first event began at 09:18 UTC.

Open the radar archive at this moment

Event by event

5 hail, 4 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Douglas

When
July 31, 3:20 AM CST
Where
Douglas County, 0.65 mi NE of Dundee to 0.58 mi S of Omaha
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.286, -96.011

Local media reported on a swatch of wind damage from the Benson to Dundee area of Omaha. Within this zone tree limbs of 3 inches or great were blown down. Some homes had siding partially removed, and over 8800 people were without electrical power.

Hail, Boone

When
July 31, 1:30 PM CST
Where
Boone County, 0.86 mi SE of Albion Muni Arpt
Measured
1.75 in hail
Reported by
Public
Coordinates
41.720, -98.040

Thunderstorm Wind, Boone

When
July 31, 1:40 PM CST
Where
Boone County, 2.81 mi S of Albion Muni Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
COOP Observer
Coordinates
41.690, -98.060

The observer reported substantial crop damage in the area.

Hail, Boone

When
July 31, 1:41 PM CST
Where
Boone County, 0.69 mi S of Albion
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.690, -98.000

Hail, Stanton

When
July 31, 3:53 PM CST
Where
Stanton County, 12.32 mi SE of Stanton
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
41.826, -97.058

There were also 40 mph winds reported, with combined with the hail produced siding damage and knocked out windows.

Thunderstorm Wind, Cuming

When
July 31, 4:31 PM CST
Where
Cuming County, 0.86 mi NE of West Pt
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
41.840, -96.710

Numerous trees and tree limbs were downed in town, some onto power lines. Law enforcement estimated wind gusts to near 70 mph.

Hail, Burt

When
July 31, 4:54 PM CST
Where
Burt County, 3.66 mi SSW of Oakland
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
41.779, -96.490

Small tree limbs were also reported down in the area.

Thunderstorm Wind, Burt

When
July 31, 5:11 PM CST
Where
Burt County, 0.52 mi E of Craig
Measured
61 kt (70 mph) estimated gust
Reported by
Fire Department/Rescue
Coordinates
41.780, -96.360

Some tree limbs were reported downed in town.

Hail, Otoe

When
July 31, 6:55 PM CST
Where
Otoe County, Otoe
Measured
2 in hail
Reported by
Social Media
Coordinates
40.720, -96.120

Pictures of the hail showed a spike appearance.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2015Every state in 2015This day in weather historyWarnings in Nebraska, July 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 586042, 586043, 586046, 586044, 586050, 586054, 586053, 586056, 586063.